Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 7, NWS Topeka, KS

April 8, 2015Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 8, 2015, 3:49 PM CDT for Anderson County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2015, 3:49 PM CDT (20:49 UTC)
Expired
Apr 8, 2015, 4:15 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 3:55 PM CDTTSTM WND DMGKincaid, KSTREE LIMBS UP TO 3 INCHES IN DIAMETER DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 2:47 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WUUS53 KTOP 082049
SVRTOP
KSC003-082115-
/O.NEW.KTOP.SV.W.0007.150408T2049Z-150408T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 347 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  LONE ELM...AND MOVING NORTHEAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LONE ELM...KINCAID AND GREELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9507 3803 9516 3803 9538 3804 9538
      3839 9512 3839 9506
TIME...MOT...LOC 2049Z 214DEG 50KT 3801 9521

HAIL...<.75IN
WIND...60MPH

$$

PHILLIPS
2 follow-up statements
442 
WWUS53 KTOP 082108
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT WED APR 8 2015

KSC003-082115-
/O.CON.KTOP.SV.W.0007.000000T0000Z-150408T2115Z/
ANDERSON-
408 PM CDT WED APR 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
ANDERSON COUNTY UNTIL 415 PM CDT...

AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KINCAID...AND
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.  EARLIER THIS STORM PRODUCED WINDS OVER 60 
MPH OVER SOUTHEAST KANSAS.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GREELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9507 3803 9516 3811 9524 3817 9528
      3839 9512 3839 9506
TIME...MOT...LOC 2106Z 213DEG 30KT 3816 9509

HAIL...<.75IN
WIND...60MPH

$$

PHILLIPS
432 
WWUS53 KTOP 082113
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CDT WED APR 8 2015

KSC003-082123-
/O.EXP.KTOP.SV.W.0007.000000T0000Z-150408T2115Z/
ANDERSON-
413 PM CDT WED APR 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ANDERSON COUNTY WILL
EXPIRE AT 415 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.

LAT...LON 3804 9507 3803 9516 3811 9524 3817 9528
      3839 9512 3839 9506
TIME...MOT...LOC 2113Z 213DEG 30KT 3821 9505

$$

PHILLIPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:30 PM CDT, 19 minutes earlier.

Area forecast discussion, Apr 8, 3:30 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT Wed Apr 8 2015

.SHORT TERM...(This Evening through Friday)
Issued at 253 PM CDT WED APR 8 2015

Short term forecast concern is severe weather risk for tonight
across the forecast area. An upper jet was moving northeast into
the southern plains this afternoon and supported the development
of thunderstorms over northern Oklahoma and southeast Kansas. To
the west, the main upper trough was still over the central
Rockies. On the synoptic scale, the upper trough over the central
Rockies moves east tonight into the plains and then into the upper
Midwest by Thursday afternoon. The surface low over eastern
Colorado will deepen tonight and move northeast reaching northeast
Kansas by Thursday morning. The warm front over southeast Kansas
should move north in response to the deepening low moving
northeast. In the meantime, thunderstorms are forecast to
continue to develop near the boundary over southern Kansas and
increase in coverage and severe weather potential as the low-level
wind fields increase in response to the deepening synoptic scale
low. The current thinking is for the thunderstorms over southern
Kansas to move into Missouri tonight. This activity should impact
our southeast counties with all modes of severe weather possible.
Late tonight, the thunderstorm over the rest of the forecast area
looks conditional. The low-level shear increases during the
overnight hours as the low moves into northeast Kansas. However,
once the evening storms move out, the model soundings suggest a cap
over the area with an elevated mixed layer above it in the warm
sector. If elevate storms develop, they would be capable of
producing severe hail. Surface based convection looks unlikely
based on the model soundings.

The cold front moves through in the morning. It will be followed
by a deep mixing and cold advection resulting in gusty northwest
winds. Kept a chance of showers going, but it should be mainly
dry. Nice day on Friday as surface high moves east across the
plains.

.LONG TERM...(Saturday through Wednesday) Issued at 253 PM CDT
WED APR 8 2015

An unsettled pattern is expected throughout this period with at
least slight chances for thunderstorms seen every day.  Return flow
Saturday will advect southerly moisture into the area, although the
better chances for storms remains Saturday evening.  The main
feature for the rest of the period will be a mid-level closed low
tracking from just south of Arizona northeast over Kansas from
Sunday to Tuesday.  The GFS and ECMWF have come into better
agreement with the handling of this system, while the GEM remains
the outlier keeping this aforementioned low to the south of the area
and progressing more slowly.  Sunday and Monday appear to have the
best forcing for widespread precipitation, with lingering chances
Tuesday evening as this system moves out of the area.  Overall, keep
an eye on this system and changes in the forecast.

As for temperatures, this weekend should be warm with highs in the
low to mid 70s and lows in the 50s.  Temperatures are expected to
keep this warmer pattern Monday and Tuesday due to sky cover
moderating our high and lows for this period.  If skies clear on
Wednesday, temperatures could sneak into the lower 80s, almost 10
degrees above our climatological average for this time of the year.

&&

.AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon)
Issued at 1212 PM CDT WED APR 8 2015

Warm front extended from south central Kansas northeast into
eastern Missouri at 17UTC. A think layer of stratus and fog under
a strong inversion covered northern Kansas north of the front.
Only expect slow improvement this afternoon since the boundary and
inversion should remain. Thunderstorms are forecast to develop
near the boundary this afternoon and evening and then move
northeast. Continued VCNTY thunderstorms for TAFs which will be
updated based on convective trends. A cold front is forecast to
move through the area Thursday morning which should improve
overall conditions with gusty northwest winds.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Johnson
LONG TERM...Heller
AVIATION...Johnson
Hazardous weather outlook, Apr 8, 2:50 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT WED APR 8 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-092000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
250 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG AND SOUTHEAST
OF A COUNCIL GROVE TO TOPEKA TO ATCHISON LINE THIS AFTERNOON AND
THIS EVENING. ALL STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS VERY LARGE HAIL AND A FEW TORNADOES. AT THIS TIME THE
GREATEST RISK FOR TORNADOES APPEARS TO BE ROUGHLY ALONG AND
SOUTHEAST OF A LINE FROM EMPORIA TO OTTAWA TO AROUND OLATHE
BETWEEN 7PM AND MIDNIGHT TONIGHT.

WE URGE EVERYONE ACROSS NORTHEAST AND EAST CENTRAL KANSAS TO STAY
AWARE OF THE WEATHER SITUATION THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PARTS OF NORTH CENTRAL KANSAS COULD SEE VERY HIGH FIRE DANGER
THURSDAY AFTERNOON DUE TO NORTHWEST WINDS GUSTING TO AROUND 35
MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH THE
EVENING...PRIMARILY ACROSS FAR EAST CENTRAL KANSAS.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:00 AM CDTSpecial Weather StatementTOPWabaunsee45 min
Apr 8, 2:25 AM CDTSpecial Weather StatementTOPGeary35 min
Apr 8, 3:21 AM CDTSpecial Weather StatementTOPPottawatomie24 min
Apr 8, 3:41 AM CDTSpecial Weather StatementTOPNemaha34 min
Apr 8, 4:42 AM CDTSpecial Weather StatementTOPNemaha33 min
Apr 8, 5:37 AM CDTSpecial Weather StatementTOPFranklin23 min
Apr 8, 3:28 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey47 min
Apr 8, 4:18 PM CDTSpecial Weather StatementTOPFranklin27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.